Children and Teens are Overdosing on Opioids in Record Number
By Stonewater Recovery · 2 minute read
A study published in the journal Pediatrics found that the number of children and teens in the United States experiencing opioid overdose and opioid ‘poisoning' is rising, according to Associated Press . Thirty-one children's hospitals were used for data collection to conduct the survey. Some of the findings are included below:
- Adolescents and teens between the ages of 12-17 and children between the ages of 1-5 years old had the highest number of hospitalizations for opioid related problems
- Young children most often do not seek opioid drugs as a way to get intoxicated, but find them on accident and use them out of curiosity.
- Hospitalizations for opioid-related issues increased from almost 800 to 1,500 during the course of the study.
- Teens, adolescents, and children in need of treatment for opioid addiction rose from 367 to 643 in the study.
- According to the report, A small fraction of the nearly 4.2 million hospitalizations of children during the study involved opioids, but 43 percent of these opioid-related stays required intensive treatment.
- Interestingly, almost 20 percent of children under the age of 6 were hospitalized due to swallowing methadone, the opioid addiction treatment medication.
Preventing child access to opioidsParents should keep all medications safely locked up in a hard to reach or hard to access area, away from children and teens. Locking medicine cabinets is essential for preventing curious hands from grabbing dangerous products like painkillers. Parents should be diligent about getting rid of medication that is no longer necessary. Opioids are dangerous, plain and simple. Having them in the house unnecessarily is a risk to the entire family.
Signs of opioid overdoseOpioid overdose is very easy to spot if you know exactly what signs to be aware of. Opioid overdose starts with a constricting of the pupils into tiny pinholes. A child or teen will become unresponsive and their breathing will slow down to a nearly nonexistent pace. Commonly, eyes will roll back in the head, there might be drool, and the head will loll around with a loose neck. The body might slump over and breathing will continue to depress. If the lips or any extremities turn blue or purple, this is a sign that the body is losing oxygen. A last sign of opioid overdose, which is a last chance for resuscitation, is called the ‘death rattle'. The lungs begin to fill with water and cause a rattling sound in breathing. Unconscious and unaware, a teen or child is unable to cough or clear their throat. Opioid overdose ends when the heart completely slows down to a stop and quickly stops all operations of the brain and body.
Stonewater Adolescent Recovery Center offers longterm residential care to adolescent and teenage boys struggling with addiction. Our foundation building, life cleansing program bring the family together again in mind, body, and spirit, for total healing. Call us today for information on our clinical programs and academic support system: 1-662-598-4214